Vancomycin extravasation found to be mimicking bullous cellulitis

0

Although similar in appearance to vancomycin hypersensitivity reactions (eg, linear immunoglobulin A bullous dermatosis), we present a patient whose dermatitis and subsequent cellulitis likely originated due to extravasation of the drug from the peripheral intravenous catheter” Nanjappa et al (2017).

Reference:

Extravasation of medications can manifest as tenderness, pain, tissue necrosis, and thrombophlebitis and lead to infection and severe long-term complications. Risk factors for leakage of medications include mechanical and pharmacologic mechanisms such as cannulation technique, vasoconstriction, and cytotoxicity. Well-known vesicants like anthracyclines, vinca alkaloids, and vasopressors are usually administered with proper caution. Often overlooked are many antimicrobial agents, which typically act via differences in osmolality and pH. Vancomycin harms the vascular wall by the latter (pH 2.5-4.5). Although similar in appearance to vancomycin hypersensitivity reactions (eg, linear immunoglobulin A bullous dermatosis), we present a patient whose dermatitis and subsequent cellulitis likely originated due to extravasation of the drug from the peripheral intravenous catheter. The visible dermatitis mimicked bullous cellulitis from toxin-producing Staphylococcus aureus, Group A Streptococcus, and gram-negative rods or anaerobes in the setting of neutropenia. Our case illustrates the importance of getting an appropriate history and recognizing non-infectious causes of rashes that mimic chronic infections.

Reference:

Nanjappa, S., Snyder, M. and Greene, J.N. (2017) Vancomycin Infiltrate-Induced Dermatitis Mimicking Bullous Cellulitis. Journal of Drugs in Dermatology. 16(11), p.1160-1163.

Thank you to our partners for supporting IVTEAM

Share.

Comments are closed.

Free Email Updates
Join 5.5K IVTEAM members. Subscribe now and be the first to receive all the latest free updates from IVTEAM!
100% Privacy. We don't spam.